PMRGCAuk
7,391 members12,131 posts

Has anybody experienced diarrhoea when taking Evacal D3

Happy Healthy Easter to you all.

Diagnosed with PMR 5 month ago and started on Evacal D3 along with Prednisolone and weekly Alendronic Acid, within a week of taking these medications started bouts of early morning diarrhoea, having always had a sensitive bowel so just accepted this was one of the many associated symptoms of this awful PMR .

Have tried to keep up fluid intake to compensate the dehydrating effects of diarrhoea. Recently having got so fed up with night thirst and general feeling of weakness (again I presume a consequence of the diarrhoea) I decided, as a process of elimination, to try cutting out Evacal and guess what diarrhoea seems to have disappeared.

Has anyone else out there experienced the same? and is there an alternative Medication I could try instead?

Love reading all your posts and get a great deal of comfort knowing I’m not alone trying to manage PMR, keep up the good work

14 Replies
oldestnewest

Happy Easter Wallystan2. I take chewable Adcal Calcium and vit D. No Diahorrea but I suspect urinary irritation, but that’s me. Experiment with different brands.

Reply

The best person to ask is the pharmacist (the duty person, not the counter staff). There are several brands and they do differ. Get your GP to check your vit D level. Maybe try vit D on its own - see if it is the vit D or the calcium. But it also depends a bit on the ingredients of the supplements, when people have problems it is often the fillers they use to make the tablets. And google calcium-rich foods and make sure you are eating plenty.

Reply

Good suggestions thank, fortunately my current calcium and vitamin d levels have recently been routinely monitored by my Rheumatologist and both appear to be within the accepted range

Reply

The idea of the extra calcium and vit D is that it alone can protect from loss of bone density. Pred encourages the loss of calcium and magnesium through the kidneys so the theory is (proven in a study) that providing extra increases the chances of the calcium going where it should. It isn't just that the normal levels are maintained, there is rather more sloshing around to be captured on the way past.

1 like
Reply

Thank you so much for your prompt reply, the Evacal I have been taking is the chewable type too

Reply

Mind you - the name may be predictive: Evac-al ;-)

3 likes
Reply

Very witty love your humour!

Reply

Vit t D alone caused a similar problem for me this winter, proven by everything returning to normal at the end of my 3 month course.

Reply

Interesting thanks for that

Reply

I'm fine with vitamin D, but Adcal caused me stomach trouble. Assumed it was the calcium. So, I take the optimum dose of vit D3, and aim to eat a calcium-rich diet.

Reply

Thanks so much for your reply,not sure if it’s the calcium or the vit d that has caused my problems but I’m told by my Pharmacist you can take vit d on its own, so may give that a try and if symptoms return I’ll will know which of the two the culprit was

1 like
Reply

Not sure what causes mine but I sympathise and know your "pain". I think currently 16ml a day of nystatin is not agreeing with my digestion so tummy is worse than usual. (I really am "#metoo" on this site). I hope yours settles soon.

1 like
Reply

Hi Wallystan2,

I spent the night in the loo with stomach cramps and diarrhea after just one dose of Adcal, which presumably is much the same as your Evacal. Never took it again. Didn't get past reading the patient notes for Alendronic Acid either. There is no way I would take either medication. But that's me - others may well throw their hands up in horror. Everyone is different. Glad you're feeling better without it!

1 like
Reply

That’s interesting, yes I think Adcal is a similar drug to Evacal as they both contain Calcium and vitamin d, I took it without any problems for almost 12weeks however shortly after dropping down to 5mg of pred the diarrhoea started and then a persistent dehydration headache. I persisted with these debilitating side effects for almost 8 weeks, never thinking Evacal may be the cause. I stopped Evacal 4 days ago just as a trial to see if things improved, so glad I did, as all symptoms have been greatly relieved since stopping the drug.

Spoke to Pharmacist today who agrees there must be a connection and pointed out that I when I was on the higher dose of pred these symptoms may have been masked and only reared their ugly heads when I dropped to 5 mg

You’re quite right though we’re all different and many may not get these side effects

1 like
Reply

You may also like...